Hail, Jefferson
- When
- May 27, 7:26 AM CST
- Where
- Jefferson County, 0.87 mi SE of Perry
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -95.390
Severe thunderstorms impacted parts of northern Kansas. The most notable event occurred just west of Marysville where a strong tornado damaged approximately 30 homes and businesses.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms impacted parts of northern Kansas. The most notable event occurred just west of Marysville where a strong tornado damaged approximately 30 homes and businesses. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 27, 5:22 AM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 622 AM CDT MON MAY 27 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 335 AM CDT MON MAY 27 2013 SEVERAL METEOROLOGICAL FACTORS COMING TOGETHER ACROSS THE AREA TODAY TO MAKE SEVERE WEATHER AN INCREASING CONCERN. DIFFICULTY LIES IN DEALING WITH MESOSCALE FEATURES AS THEY EVOLVE AND AS LARGER SCALE SYNOPTIC FEATURES COME INTO PLAY. MORNING CONVECTION OVER NEBRASKA SENDING AN OUTFLOW BOUNDARY OUT TO THE SOUTH...AS HAS CONVECTION OVER MISSOURI SENT ONE OUT ALONG THE MO/KS BORDER. AS CONVECTION HAS DISSIPATED OVER MO THIS BOUNDARY HAS SLOWED...AND NEBRASKA OUTFLOW IS FIGHTING AN INCREASING LLJ AS WELL AS SOUTHERLY SURFACE WINDS OF 15G20 IN SOME AREAS. SOME MODEL SOLUTIONS HAD SENT THIS OUTFLOW AS FAR SOUTH AS I70 AND SPARKED AFTERNOON CONVECTION ALONG THIS FEATURE...BUT HAS SINCE BACKED OFF AND KEPT MUCH OF THIS OVER FAR NE KS. PLENTY OF INSTABILITY IN PLACE...AND A SHORTWAVE APPEARS TO BE OVER WRN KS AND MOVING ENE ATTM. WILL KEEP ISOLD POPS EARLY WITH CHANCE POPS ALONG AND NE OF I70...AND IF STORMS DEVELOP A FEW THIS MORNING COULD BE STRONG TO SEVERE. CONCERNS THEN SHIFT TOWARD THE LATER AFTERNOON AND EVENING HOURS...GENERALLY OVER NORTH CENTRAL KANSAS THEN EXPANDING EASTWARD IN THE EVENING HOURS. SURFACE LOW OVER ERN COLORADO SHIFTS INTO WRN KS WITH WARM FRONT EXTENDING ENE INTO SOUTHERN NEBRASKA...WITH DRYLINE EXTENDING INTO THE C/NC PART OF THE STATE. OVER THE WESTERN COUNTIES CAPE VALUES POOL ABOVE 4000 J/KG WITH 40KTS OF BULK SHEAR...AND HAS AN INCOMING JET EXIT REGION IN THE LATE AFTERNOON HOURS ALONG WITH WHAT APPEARS TO BE A MID LEVEL SHORTWAVE TROF. LCL HEIGHTS ARE BELOW 2KFT FOR MOST OF THE FORECAST AREA. WITH STEEP LAPSE RATES AND STRONG BUOYANCY...WOULD ANTICIPATE STORMS TO FORM AND BECOME STRONG TO SEVERE QUICKLY...WITH LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS A THREAT. TORNADO THREAT APPEARS GREATER ACROSS CENTRAL/NORTH CENTRAL KANSAS WHEN STORMS MAY INITIATE AND BECOME SUPERCELLULAR THEN MOVE EASTWARD WITH TIME. AMOUNT OF SHEAR/TURNING IN THE LOWER PORTIONS OF THE ATMOSPHERE WILL DEPEND ON EARLIER CONVECTION...AND INCREASED TURNING COULD RESULT IN POTENTIAL FOR STRONGER TORNADOES. CONVECTION APPEARS TO FOCUS ALONG AND NORTH OF THE I70 CORRIDOR THROUGH THE EVENING HOURS. TORNADO THREAT WILL ALSO DEPEND ON REMNANT OUTFLOW BOUNDARY POSITIONS BY THE LATE AFTERNOON HOURS... AND MESOSCALE ENVIRONMENT WILL BE MONITORED AND FORECAST ADJUSTED FOR THREATS ACCORDINGLY. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 335 AM CDT MON MAY 27 2013 INCREASED CHANCES FOR THUNDERSTORMS REMAIN ON TRACK FOR MUCH OF THE COMING WEEK AS GENERALLY SOUTHERLY LOW LEVEL FLOW MAINTAINS AT LEAST MODERATE INSTABILITY WITH SEVERAL LIFTING MECHANISMS OVER AND ALONG IT. WEAK HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS BEHIND MONDAY/S SHORTWAVE SHOULD ACT TO WEAKEN LOW LEVEL CONVERGENCE FOR THE EARLY PORTIONS OF TUESDAY...BUT THE APPROACH OF THE DIGGING WESTERN CONUS WAVE WILL BACK AND INCREASE THE WINDS SOUTH OF THE WEAK COLD FRONT AND ALLOW FOR DECENT 850MB CONVERGENCE TO TAKE PLACE...LIKELY FROM NORTHEAST INTO SOUTH CENTRAL KANSAS BY LATE AFTERNOON. WEAK UPPER WAVES...SUCH AS THE ONE OFF THE SOUTHERN CALIFORNIA COAST...ARE LIKELY TO PASS THROUGH AS WELL. SURFACE WINDS WILL LIKELY BE A BIT BACKED IN NORTHERN KANSAS AND LEAD TO INCREASED SHEAR FOR A BIT HIGHER SEVERE WEATHER CONCERN THERE. SLOW DIMINISH TREND IN CONVECTION EXPECTED AFTER THE MID EVENING HORUS...BUT AS THE UPPER TROF SWINGS EAST INTO THE CENTRAL AND SOUTHERN HIGH PLAINS CONVECTION IS LIKELY TO BECOME MORE COMMON AGAIN. DEEP LAYER WILL NOT BE AS GREAT AS RECENT DAYS IN THE MORE UNIDIRECTIONAL WIND PROFILES...BUT AT LEAST MINOR SEVERE CONCERNS WILL REMAIN. SYNOPTIC-SCALE WINDS DURING MUCH OF WEDNESDAY COULD ALSO PRESENT A HAZARD WITH 850MB WINDS AROUND 50KT...WITH NORTH CENTRAL KANSAS AREAS LIKELY TO BE THE WINDIEST. FRONTAL BOUNDARY LIKELY TO BE NEAR TO DRAPED OVER KANSAS FOR THURSDAY INTO FRIDAY...WITH MODERATE SOUTHWEST UPPER FLOW ALOFT. THE LATEST ECMWF SUGGESTS THE LOCAL AREA COULD IN LARGE-SCALE SUBSIDENCE THURSDAY AFTERNOON AND EVENING COULD BEHIND THE LATE WEDNESDAY WAVE AND THIS WILL NEED TO BE WATCHED. SYNOPTIC FRONT SHOULD FINALLY PUSH SOUTHEAST FOR MOST LOCATIONS TO BE DRY BY LATE SATURDAY. SEVERAL DAYS OF DEEP CONVECTION CHANCES IN A RELATIVELY HIGH PRECIPITABLE WATER AIRMASS WILL KEEP SOME CONCERN FOR AT LEAST LOCALIZED FLOODING BUT MUCH TOO EARLY FOR ANY DETAILS OF WHERE AND WHEN THAT THREAT WOULD PRESENT ITSELF. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 620 AM CDT MON MAY 27 2013 VERY TOUGH AVIATION FORECAST TODAY. MVFR CIGS CONTINUE FOR ANOTHER FEW HOURS. EXPECT LINE OF SHOWERS/TS TO MOVE THROUGH SITES THIS MORNING. A BREAK IN THE PRECIP ANTICIPATED AND IT BECOMES WINDY ACROSS THE AREA BEFORE ANOTHER LATE DAY / EVENING CONVECTIVE COMPLEX MOVES ACROSS NE KS AND RETURNS TO MVFR/IFR CONDITIONS. 67 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...65 AVIATION...67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 821 AM CDT MON MAY 27 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-281330- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 821 AM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS WILL IMPACT NORTHEAST KANSAS EARLY THIS MORNING. ISOLATED STORMS COULD IMPACT THE ENTIRE AREA INTO THE EARLY AFTERNOON. THE GREATER CHANCES FOR THUNDERSTORMS WILL BE IN THE LATE AFTERNOON THROUGH THE NIGHT TIME HOURS. SOME OF THESE STORMS MAY BE SEVERE...WITH HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS UP TO 70 MPH...AND A FEW TORNADOES POSSIBLE...PARTICULARLY IN NORTH CENTRAL KANSAS FROM 5 PM THROUGH 11 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA FROM TUESDAY THROUGH FRIDAY...WITH CHANCES DECREASING FROM NORTHWEST TO SOUTHEAST DURING THE FRIDAY NIGHT THROUGH SATURDAY NIGHT PERIOD. MULTIPLE OPPORTUNITIES FOR SEVERE WEATHER EXIST...WITH THE GREATER CONCERN BEING IN NORTH CENTRAL AND NORTHEAST KANSAS TUESDAY...THEN SLOWLY SHIFTING SOUTH AND EAST THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER INCLUDING HAIL...WIND...AND TORNADOES TO THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
452 AM CDT MON MAY 27 2013
KSZ010>012-271030-
BROWN-MARSHALL-NEMAHA-
452 AM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA...EASTERN MARSHALL
AND BROWN COUNTIES...
THROUGH 530 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 50 MPH ACROSS NEMAHA...EASTERN MARSHALL AND BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF
40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BERN...VERMILLION...BAILEYVILLE...SENECA...
CENTRALIA...SABETHA...ONEIDA...CORNING...HIAWATHA...FAIRVIEW...
WOODLAWN...GOFF...ROBINSON...KICKAPOO RESERVATION...WILLIS...
POWHATTAN...HORTON AND EVEREST.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR BROWN AND NEMAHA
COUNTIES. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3985 9533 3965 9534 3965 9578 3964 9579
3964 9634 4000 9658 4000 9534
TIME...MOT...LOC 0950Z 296DEG 48KT 4005 9514 3999 9627SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
528 AM CDT MON MAY 27 2013
KSZ011-012-023-024-271115-
BROWN-JACKSON-NEMAHA-POTTAWATOMIE-
528 AM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON AND BROWN COUNTIES...
THROUGH 615 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 40 MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE...
NEMAHA...NORTHERN JACKSON AND BROWN COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
KICKAPOO RESERVATION...GOFF...CORNING...EVEREST...HORTON...WETMORE...
NETAWAKA...WHITING...SOLDIER...HAVENSVILLE...CIRCLEVILLE AND HOLTON.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR
BROWN...JACKSON...AND NEMAHA COUNTIES. STAY ALERT TO THE WEATHER IN
CASE A WARNING IS ISSUED.
&&
LAT...LON 3965 9534 3965 9556 3947 9557 3944 9609
3988 9625 4000 9624 4000 9535
TIME...MOT...LOC 1027Z 326DEG 32KT 3978 9508 3974 9622SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
614 AM CDT MON MAY 27 2013
KSZ024-026-271200-
JACKSON-JEFFERSON-
614 AM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND JACKSON COUNTIES...
THROUGH 700 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTH
AT 30 MPH ACROSS PORTIONS OF JEFFERSON AND JACKSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE DENISON...NORTONVILLE...MAYETTA...VALLEY FALLS...HOYT...
WINCHESTER...OZAWKIE...MERIDEN...PERRY LAKE...WILLIAMSTOWN...PERRY...
OSKALOOSA...MCLOUTH AND GRANTVILLE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3906 9518 3905 9539 3907 9544 3906 9548
3907 9555 3905 9558 3907 9560 3922 9559
3921 9573 3950 9597 3958 9556 3942 9556
3942 9518 3916 9517
TIME...MOT...LOC 1114Z 341DEG 23KT 3957 9515 3943 9588The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 13:26 UTC.
2 hail, 1 tornado. Local standard time, as filed.
Winds were gusty with no damage.
Survey revealed EF2 damage with winds to around 130 mph produced significant damage to a John Deere dealership and a roofing warehouse just south of highway 36 and just west of Marysville, Kansas. The tornado traveled approximately 3 to 4 miles before weakening and lifting near highway 77 north of Marysville. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445106, 445108, 442927.